Heavy Rain, Appanoose
- When
- July 19, 5:00 PM CST to July 20, 7:00 AM CST
- Where
- Appanoose County, 0.69 mi N of Centerville
- Reported by
- Trained Spotter
- Coordinates
- 40.740, -92.870
Spotter measured 7.10 inches of rain.
The nearly stationary frontal boundary that had plagued Iowa for the previous couple days remained in place, setting the stage for strong thunderstorm development to the north of the front. The airmass remained quite unstable with CAPE of 2000 to 3000 J/kg over southern Iowa and lifted indices around -10 C.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The nearly stationary frontal boundary that had plagued Iowa for the previous couple days remained in place, setting the stage for strong thunderstorm development to the north of the front. The airmass remained quite unstable with CAPE of 2000 to 3000 J/kg over southern Iowa and lifted indices around -10 C. Precipitable water values were quite high, in the 1.7 to 2 inch range. Thunderstorms that occurred earlier in the evening had drifted south of the state, but they refired back northwest into the state toward midnight. Meanwhile, another area of thunderstorms developed over eastern Nebraska. The two areas merged together with thunderstorms training across southern Iowa. Heavy rainfall of 4 to 9 inches occurred over parts of south central Iowa. Ground conditions were quite saturated. As a result, much of the rain that fell ran off. Flash flooding was reported in Wayne and Appanoose Counties. Several counties in southern Iowa reported flooding, though not as severe. Several roads were flooded with up to 3 feet of running water over roads in Wayne and Appanoose Counties. Scattered reports of stalled vehicles were also received, however reports were limited due to the late hour of the flooding. In Lucas County, flooding occurred in the town of Chariton. Damage was done to roads and bridges in the Chariton area with about $1,000,000 in damage. A vehicle was stalled in running water with the water reportedly flowing into the car. In Appanoose County, lightning struck the steeple of a church in Moulton. The steeple was completely destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 19, 2:28 PM CST, 2 hours 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 328 PM CDT MON JUL 19 2010 .SHORT TERM /TONIGHT/... PREVIOUS CONVECTION AND OUTFLOW CONTINUE TO COMPLICATE THE FORECAST. NUMEROUS SYSTEMS PASSING THROUGH THE STATE TODAY HAVE KEPT THE BOUNDARY ACRS NE KS INTO NORTHERN MISSOURI. HAVE BEGUN TO SEE RECOVERY IN WESTERN IA BY MID AFTERNOON AS SUNSHINE HAS BROKEN OUT FROM CLOUDINESS BUT WILL BE DIFFICULT TO GET TOO UNSTABLE PRIOR TO SUNSET. SPC MESOANALYSIS WOULD INDICATE THE SOUTHERN TWO TIER OR SO UNDER THE BEST THREAT OF ANY SEVERE CONVECTION THIS EVENING SHOULD ANYTHING DEVELOP. FARTHER NORTH...AIR IS QUITE WORKED OVER AND WOULD LIMIT THE STRENGTH OF ANY CONVECTION. IT WOULD BE QUITE ELEVATED AS WELL SINCE THE BOUNDARY REMAINS MUCH FARTHER SOUTH. THIS WOULD ALSO LIMIT THE HEAVY RAIN POTENTIAL THIS EVENING TO OUR FAR. HOWEVER...ANOTHER SHORTWAVE APPROACHES LATER WHICH WILL INCREASE FORCING IN THE WEST AND IN COMBINATION WITH THE LLJ...IS EXPECTED TO FIRE CONVECTION BEFORE SUNRISE IN OUR FAR WEST. HAVE DECIDED TO HOLD ON TO THE FLASH FLOOD WATCH AT THIS POINT GIVEN THE SATURATED CONDITIONS AND ADDITIONAL THREAT OF CONVECTION THROUGH TONIGHT. .LONG TERM.../TUESDAY THROUGH MONDAY/ VERY LITTLE CHANGE IN THINKING FOR GENERAL FORECAST SCENARIO OVER THE NEXT SEVEN DAYS. WE WILL REMAIN IN A WET AND ACTIVE PATTERN FOR MOST OF THE WORK WEEK WITH FAIRLY BRISK WEST NORTHWEST 500 MB FLOW AND LIGHT SURFACE FLOW AS A DECAYED FRONTAL BOUNDARY WOBBLES AROUND NEARBY. AS SHORTWAVE IMPULSES MOVE THROUGH THE MID-LEVEL FLOW...AND/OR NOCTURNAL WAA/LLJ ENHANCEMENTS KICK IN...WE WILL LIKELY SEE SEVERAL ROUNDS OF THUNDERSTORMS AT VARIOUS TIMES AND LOCATIONS AROUND THE CWA. THE FIRST WILL LIKELY BE ONGOING TUESDAY MORNING ACROSS OUR CENTRAL OR SOUTHERN COUNTIES...THEN SINK SOUTHWARD THROUGH THE DAY CLOSER TO THE NEAR-SURFACE FRONTAL BOUNDARY WITH A WEAK SURFACE HIGH MOVING INTO THE NORTH. A RELATIVE LACK OF INSTABILITY SHOULD LIMIT THE SEVERE WEATHER THREAT TO OUR FAR SOUTH...WITH A BRIEF REPRIEVE ACROSS ABOUT THE NORTHERN HALF. THIS PATTERN WILL LIKELY PERSIST THROUGH TUESDAY NIGHT...THEN BY WEDNESDAY EVENING WEAK 500 MB RIDGING WILL MOVE OVEHEAD AND THE SURFACE HIGH WILL MOVE OFF TO THE EAST...PUTTING US IN SOUTHEASTERLY SURFACE FLOW. ON WEDNESDAY NIGHT THERE IS UNANIMOUS AND CONSISTENT AGREEMENT AMONG THE PROGNOSTIC MODELS THAT A SHORTWAVE WILL RIDE OVER THE RIDGE ACROSS NORTHERN IOWA...CONCIDENT WITH AN INCREASE IN WARM AIR/MOISTURE ADVECTION AS OUR LOW-LEVEL FLOW TURNS TO SOUTH AND A LLJ KICKS IN AFTER SUNSET. GIVEN THE PERSISTENT STRENGTH OF THIS SIGNAL AS WELL AS ITS CLIMATOLOGICAL REASONABILITY HAVE INCREASES POPS TO LIKELY ACROSS ABOUT OUR NORTHERN HALF WEDNESDAY NIGHT. THIS PRECIP WILL MOVE AWAY WITH THE SHORTWAVE THURSDAY...THEN IT APPEARS YET ANOTHER IMPULSE WILL PUSH A WEAK COLD FRONT THROUGH THE AREA SOMETIME AROUND FRIDAY OR FRIDAY NIGHT WHICH MAY OR MAY NOT BRING A BREAK FROM THE RAIN FOR THIS WEEKEND...BUT UNCERTAINTY IS HIGHER IN THOSE PERIODS AND IT REMAINS TO BE SEEN WHETHER SAID WEAK FRONT WOULD CLEAR OUR AREA OR NOT. NEVERTHELESS HAVE KEPT THE FORECAST DRY FROM SATURDAY OUT FOR NOW. && .AVIATION...19/18Z NMRS SHOWERS AND THUNDERSTORMS EXPECTED ACRS IA DURING THE FORECAST PERIOD. MUCH OF THE TIME...CONDITIONS WILL BE VFR WITH CIGS MAINLY AOA BKN050. HOWEVER...MVFR TO IFR CIGS ARE FORECAST IN AND AROUND THUNDERSTORMS AS THEY MOVE ESE ACRS THE STATE THROUGH TUESDAY MORNING. SFC WINDS WILL BE VARIABLE AS WELL BUT GENERALLY FROM THE E OR SE. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR ADAIR-ADAMS-APPANOOSE- AUDUBON-BOONE-CARROLL-CASS-CLARKE-CRAWFORD-DALLAS-DAVIS-DECATUR- GREENE- GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK- POWESHIEK-RINGGOLD-STORY-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. && SHORT TERM...COGIL LONG TERM...LEE AVIATION...COGIL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 412 PM CDT MON JUL 19 2010 IAZ044>048-057>062-070>075-081>086-092>097-201100- CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 412 PM CDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT WITH THE BEST THREAT SOUTH OF HIGHWAY 92. SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO MAY BE POSSIBLE THIS EVENING AS WELL. HEAVY RAINFALL IS EXPECTED WITH FLASH FLOODING REMAINING A THREAT. A FLASH FLOOD WATCH AND RIVER FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THIS ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH MUCH OF THE WORK WEEK WITH SEVERAL PERIODS OF THUNDERSTORMS. SOME OF THESE MAY PRODUCE SEVERE WEATHER...HEAVY RAINS...POSSIBLY IN EXCESS OF SEVERAL INCHES...AND POTENTIALLY FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND OFF AND ON THROUGH THE REMAINDER OF THE WORK WEEK. REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED AS WELL AND ARE ALWAYS ENCOURAGED. IAZ004>007-015>017-023>028-033>039-049-050-201100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA- 412 PM CDT MON JUL 19 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. THE SEVERE WEATHER THREAT APPEARS RELATIVELY LIMITED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THIS ACTIVE PATTERN WILL REMAIN IN PLACE THROUGH MUCH OF THE WORK WEEK WITH SEVERAL PERIODS OF THUNDERSTORMS. SOME OF THESE MAY PRODUCE SEVERE WEATHER...HEAVY RAINS...POSSIBLY IN EXCESS OF SEVERAL INCHES...AND POTENTIALLY FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THROUGH TONIGHT...ALTHOUGH OFF AND ON ACTIVATION MAY BE NEEDED THROUGH THE REMAINDER OF THE WORK WEEK. REPORTS OF HEAVY RAIN AND FLOODING MAY BE NEEDED AS WELL AND ARE ALWAYS ENCOURAGED. CC
The Des Moines radar (KDMX), 131 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
7 heavy rain, 7 flash flood, 1 lightning. Local standard time, as filed.
Spotter measured 7.10 inches of rain.
Rainfall of 7.5 inches was reported.
Six inches of rain fell since 1900 CST last night.
Rainfall since last evening was 4.80 inches.
Rainfall of 4.25 inches since last night.
Rainfall of 5.72 inches since last night.
Rainfall since last evening was 4.5 inches.
Vehicle was stalled on Court Ave in Chariton. Water flowing on the road and coming into the vehicle.
Water was over County Road S56 earlier in the morning.
Four to 6 inches of water was flowing over County Highway J46.
Four to 6 inches of water flowing over County Highway S26. Multiple gravel roads inundated.
Closures included 135th St south of Highway J46 with a pickup truck stalled out. Water flowing over the road at Highway 2 east of Centerville, and the intersection of Highway T14 and Main Street. Flooding on roads west of Centerville near the Chariton River.
At the intersection of 285th Ave and 570th a spotter reported 3 feet of fast flowing water.
Estimated 7 feet of water sitting on County Road J22 in an underpass with a car stalled.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233733, 233734, 233723, 233724, 233725, 233726, 233737, 233808, 233727, 241605, 233728, 233729, 233730, 233731, 233732.